Kentucky, 2003Flood in Kentucky, November 20, 2003
November 20, 2003 · NWS JKL · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 19, 4:35 PM EST, 17 hours 45 minutes earlier.
Area forecast discussion, Nov 19, 4:35 PM EST, 17 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EST THU NOV 19 2003
LATEST SFC ANALYSIS HAD A RIDGE OF SFC HIGH PRESSURE EXTENDING FROM
THE GULF OF MEXICO UP INTO THE APPALACHIANS. AT THE UPPER
LEVELS...RIDGING WAS ALSO WORKING ACROSS THE REGION. CURRENT NW FLOW
ALOFT WILL QUICKLY SHIFT TO A MORE SW DIRECTION TONIGHT.
WITH SFC AND UPPER LEVEL RIDGING DRIFTING ACROSS THE REGION...EXPECT
A GOOD RIDGE/VALLEY SPLIT TONIGHT AS RADIATIONAL COOLING WILL BE
EXCELLENT. GUIDANCE NUMBERS SHOW A SIGNIFICANT RIDGE VALLEY SPLIT
FOR TONIGHT AND THIS IS CONSISTENT WITH MODEL SOUNDINGS AS WELL.
WITH DEWPOINTS CURRENTLY IN THE MID 30S OVER MUCH OF THE
AREA...VALLEYS SHOULD FALL AT LEAST TO THOSE LEVELS.
TOMORROW WARM ADVECTION BEGINS TO KICK IN. WITH MIXING TO ABOUT 880
MB...COMBINED WITH SOME RELATIVELY DRY AIR...TEMPS SHOULD MAKE A RUN
AT 70 TOMORROW AFTERNOON. MAV GUIDANCE IS COOLER THAN FWC AND
MET...BUT HAS GENERALLY BEEN TOO COOL ON SUNNY DAYS THIS FALL.
GENERALLY SPLIT THE DIFFERENCE FOR HIGH TEMPS ON FRIDAY.
A COUPLE OF MILD DAYS ARE IN STORE FOR SAT AND SUN...WITH RIDGE/
VALLEY SPLITS AGAIN EXPECTED ON FRI NIGHT AND SAT NIGHT. LOWS SHOULD
WARM ABOUT 3 DEGREES EACH SUCCESSIVE NIGHT. GUIDANCE TEMPS LOOK IN
LINE FOR THE FRI AND THE WEEKEND. HIGH CLOUDS SHOULD BEGIN TO
INCREASE BY SUN AS A SIGNIFICANT UPPER TROUGH AND ASSOCIATED SFC
SYSTEM BEGIN TO APPROACH THE REGION. THE PRESS GRADIENT BETWEEN THE
HIGH ALONG THE EAST COAST AND A DEVELOPING LOW TO OUR WEST INCREASES
ON SUN. BROUGHT IN LIKELY POPS WEST AND INCREASING WINDS LATE SUN
NIGHT WITH NO RIDGE VALLEY SPLIT. HOWEVER...WITH THICKER CLOUDS NOT
WORKING INTO THE FAR EAST AS FAST...WENT A LITTLE COOLER THERE IN
THE GRIDS.
EXTENDED...YET ANOTHER STRONG FALL (SPRING-LIKE) STORM MOVES INTO
THE GREAT LAKES BY LATE MONDAY AND SWINGS A COLD FRONT THROUGH THE
OHIO VALLEY. THE EXACT TIMING IS A LITTLE IN QUESTION...BUT IT
APPEARS THAT SOMETIME BETWEEN LATE SUN NIGHT INTO EARLY MON
AFTERNOON...THERE SHOULD BE A BAND OF SHOWERS AND POSSIBLE TSRA
ALONG AND/OR JUST BEHIND THE COLD FRONT. ELECTED TO CONTINUE MENTION
OF THUNDER...EVEN THOUGH THE TIMING OF FROPA IS NOT IDEAL...AS THIS
WILL BE A DYNAMIC SYSTEM. BREEZY CONDITIONS ARE EXPECTED ON MON. A
BRIEF COOL DOWN WITH COLD AIRMASS BRIEFLY BUILDING SOUTH ON MON
NIGHT/TUE...BEFORE THE SW/V TROUGH QUICKLY EXITS TO THE NE AND WE GET
BACK INTO SOUTHERLY FLOW. A SECOND SW/V AND ASSOCIATED COLD
FRONT...WITH A POSSIBLE SFC LOW DEVELOPING IN ASSOCIATION WITH A
SOUTHERN STREAM SW/V WILL CROSS THE AREA LATE WED INTO EARLY THU.
INCREASED POPS TO CHANCE FOR WED NIGHT AND HELD ONTO SLIGHT CHANCE
POPS INTO EARLY ON THANKSGIVING DAY. MEX GUIDANCE WAS REASONABLE
THROUGHOUT AND DIDNT STRAY FAR.
.JKL...NONE.
JP
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1133 AM EST THU NOV 19 2003
CLEAR WEATHER UNDER INFLUENCE OF HIGH PRESSURE. GRIDS LOOK
GOOD...FCST ON TRACK. ONLY UPDATE IS TO REMOVE MORNING FOG WORDING.
ZONES OUT IN JUST A FEW.
.JKL...NONE
RAY
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
405 AM EST THU NOV 19 2003
08Z SFC ANALYSIS SHOWS HIGH PRESSURE SKIRTING INTO SOUTHERN KENTUCKY
IN THE WAKE OF DEEP LOW PRESSURE NOW CENTERED OFF THE NEW ENGLAND
COAST. THE CLOUDS HAVE CLEARED OUT WITH THE SYSTEM/S EXIT LEAVING
BEHIND JUST A FEW POCKETS OF FOG ALONG THE RIVERS. A DECENT PRESSURE
GRADIENT IS KEEPING THINGS MIXED UP ENOUGH TO PRECLUDE MUCH FOG
FORMATION DESPITE CLEAR SKIES AND OUR VERY DAMP SFC. TEMPERATURES
ARE EXHIBITING A TYPICAL 5 DEGREE...OR SO...HILL TO VALLEY SPLIT.
THE MODELS ARE IN GOOD AGREEMENT THROUGH 42 HOURS AS THEY TAKE THE
EASTERN TROUGH OFF THE MID-ATLANTIC COAST WITH THE GFS RUNNING
QUICKER THAN THE ETA. THE NET RESULT WILL BE FOR EAST KENTUCKY TO
REMAIN ON THE NORTHWEST PORTION OF A BUILDING RIDGE...LOCATED OVER
THE SOUTHEAST. THE REAL IMPETUS FOR THIS RIDGE STRENGTHENING WILL BE
A DEEP...FULL-LATITUDE TROUGH DROPPING INTO THE FOUR CORNERS REGION
BY SATURDAY NIGHT. THE ETA IS SLOWER AND LESS AMPLIFIED WITH THIS
EVOLUTION WHEN COMPARED TO THE GFS. HOWEVER...THEY BOTH AGREE THAT
THIS TROUGH WILL BE A MAJOR FACTOR ON OUR WEATHER THROUGH EARLY NEXT
WEEK. THE GFS BOMBS THIS FEATURE BY MONDAY MORNING...BOTTOMING IT
OUT IN KANSAS BEFORE WRAPPING IT UP AND DRIVING IT TOWARDS LAKE
MICHIGAN...EVENTUALLY LIFTING RIGHT ON OUT OF THIS COUNTRY. MORE
ZONAL FLOW FOLLOWS THIS AS CONDITIONS MODERATE BY MIDWEEK.
SENSIBLE WEATHER WILL BE FAIRLY PLEASANT FOR LATE NOVEMBER AS WE DRY
OUT UNDER FULL SUNSHINE THE NEXT FEW DAYS. THE TEMPERATURES WILL
MODERATE SOME EACH DAY AS THE SFC FEATURES TO THE UPPER TROUGH
CONSOLIDATE OVER THE PLAINS. EXPECT RIDGE TO VALLEY SPLITS THE NEXT
THREE NIGHTS. THIS SYSTEM/S COLD FRONT WILL APPROACH KENTUCKY ON
SUNDAY GIVING US A WARM WEEKEND FOLLOWED QUICKLY BY A WINDY...RAINY
AND COOLER START TO NEXT WEEK. WRAP AROUND LOW CLOUDS LOOK SET TO
INVADE MONDAY NIGHT AND TUESDAY WITH DRIER AND SEASONABLE WEATHER
EXPECTED FOR MIDWEEK.
MOS NUMBERS WERE FAIRLY CLOSE...GENERALLY PREFERRED THE WARMER FWC
TEMPS...BUT FRIDAY NIGHT/S LOWS WERE TOO COOL FROM THE NGM. MET
NUMBERS ARE GOOD FOR TODAY BUT TOO WARM FOR FRIDAY...LOWS LOOKED
GOOD...THOUGH. NIL TO MINIMAL POPS FOR THE NEXT 72 HOURS OR SO.
AS FOR IFPS GRIDS...REPOPULATED WITH MY USUAL PROCEDURE FOR
TEMPS/DEWPOINTS AND WINDS THROUGH 60 HOURS FROM THE MESOETA. HAD TO
TINKER WITH TEMPS MAINLY FOR LOCAL EFFECTS AND WARMER MAX TEMPS
FRIDAY AND SATURDAY. ADJUSTED THE REST OF THE TEMPS TO ADD A LAPSE
RATE FOR TOPO. ALSO RAMPED UP WINDS MORE FOR THE SUNDAY NIGHT...
MONDAY SYSTEM. THE GRIDS WHERE IN GREAT SHAPE WITH ONLY MINOR
ADJUSTMENTS NEEDED.
PRELIMINARY CCF NUMBERS:
LOZ 063/042 068/043 071 000
JKL 061/047 067/048 070 000
GREIF
---------------------------------------------------------------------
NO CLOUDS WHICH NORMALLY SPELLS GOOD RADIATIONAL COOLING. HOWEVER...
IN THIS CASE...WE STILL HAVE GOOD WINDS WITH 5 TO 10 MPH AND SOME
GUSTS TO 15. THIS SHOULD KEEP A FAIRLY GOOD MIXED LLVL ATMOS SO FOG
IS DOUBTFUL WITH A FEW MINOR EXCEPTIONS IN SOME OF OUR MOST
SHELTERED VALLEYS. THE WIND ALSO SPELLS THE DOOM OF A SIGNIFICANT
RIDGE/VALLEY SPLIT SO WILL MODIFY TO INCLUDE A RANGE BUT NO SPLIT.
THE REST OF THE FCST LOOKS GOOD AND WITH DWPTS RUNNING IN THE LOWER
TO MID 30S EXPECT LOWS TO APPROACH THESE VALUES.
DUSTY
Hazardous weather outlook, Nov 20, 5:31 AM EST, 4 hours 49 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST THU NOV 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE BETWEEN LATE SUNDAY NIGHT AND MONDAY
EVENING AS A COLD FRONT IS EXPECTED TO PUSH ACROSS THE OHIO VALLEY.
HEAVY RAIN AND GUSTY WINDS MAY BE A THREAT AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT ANTICIPATED.
GREIF
Flood, Martin
- When
- November 20, 10:20 AM EST to 9:00 PM EST
- Where
- Martin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Backwater from the Tug Fork River caused Route 292 to be closed in several places, including the intersection at Flutylick Road and at Buffalo Horn Branch.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Blizzard in Alaska, November 20 to 22, 2003$102,000 · 57 kt wind · 14 events
- Strong Wind in New Jersey, November 20, 20031 injured · 1 event
- Heavy Rain in Vermont, November 20, 20032 events
- Flooding in New York, November 20 to 22, 20032 events
- Flooding in Vermont, November 20, 2003$2,000 · 2 events
- Flooding in Vermont, November 20, 2003$10,000 · 2 events
- Heavy Snow in Montana, November 20, 20032 events
- Heavy Snow in Washington, November 20 to 21, 20032 events
- Heavy Snow in Idaho, November 20 to 21, 20032 events
- Heavy Snow in Montana, November 20 to 21, 20032 events
- Flood in Pennsylvania, November 20, 20031 event
- Flood in Missouri, November 20, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335128.